Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 19, 2002, 11:58 AM CDT for Phelps County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2002, 11:58 AM CDT (16:58 UTC)
- Expired
- Apr 19, 2002, 12:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Phelps County, MO
The radar
The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 10:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1060 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 191658 SVRSGF MOC161-191745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1158 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHELPS COUNTY IN MISSOURI * UNTIL 1245 PM CDT * AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED 7 MILES EAST OF ST. ROBERT...OR 11 MILES NORTHEAST OF FORT LEONARD WOOD...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEWBURG...DOOLITTLE BY 1210 PM CDT. ROLLA BY 1225 PM CDT. ST. JAMES BY 1240 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3800 9202 3774 9204 3779 9152 3811 9153 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 AM CDT, 9 hours 13 minutes earlier.
Area forecast discussion, Apr 19, 2:45 AM CDT, 9 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 AM CDT FRI APR 19 2002 PRIMARY FORECAST CONCERN WILL BE HEAVY RAINFALL THREAT. A COLD FRONT STRETCHED FROM NEAR KIRKSVILLE TO ST. JOSEPH THEN INTO SOUTHWEST KANSAS AT 07Z. LOW LEVEL JET IMPINGING ON THIS BOUNDARY WAS SUPPORTING THUNDERSTORM DEVELOPMENT FROM NORTHEAST KANSAS INTO NORTHERN MISSOURI. TROUGH OUT WEST WILL MAINTAIN A SOUTHWESTERLY FLOW ALOFT THROUGH SATURDAY. THIS WILL ALLOW THE FRONT TO PUSH ONLY SLOWLY SOUTHWARD BEFORE BECOMING STATIONARY NEAR THE ARKANSAS BORDER ON SATURDAY. MODELS IN GENERAL AGREEMENT WITH PLACEMENT AND TIMING OF SYNOPTIC SCALE FEATURES THROUGH 36 HOURS. WILL GENERALLY FOLLOW THE ETA. FOR TODAY THROUGH SATURDAY...CONVECTION WILL SPREAD/DEVELOP INTO SOUTHERN MISSOURI AND SOUTHEAST KANSAS AS THE FRONT SAGS SOUTHWARD. RICH LOW LEVEL MOISTURE WILL BE IN PLACE WITH 850 MB DEWPOINTS OF 12 TO 14 DEGREES. PRECIPITABLE WATER VALUES WILL BE IN EXCESS OF 1.5 INCHES. ORIENTATION OF FRONT WITH MEAN FLOW ALSO SUGGEST TRAINING CELLS AND MULTIPLE ROUNDS OF CONVECTION. ACTIVITY WILL LIKELY BE AIDED BY POORLY DEFINED IMPULSES EMBEDDED IN THE SOUTHWEST FLOW BUT TIMING OF THESE FEATURES WILL BE DIFFICULT. COULD SEE A MORE ORGANIZED COMPLEX DEVELOP LATE THIS AFTERNOON AND EVENING IF MESO-ETA IS CORRECT IN TIMING OF A WEAK SHORTWAVE AND INCREASING UPPER LEVEL DIVERGENCE. BELIEVE THREAT OF HEAVY RAINFALL EXIST AS DEPICTED BY LATEST EXCESSIVE RAINFALL OUTLOOK. WILL CONSIDER A FLOOD WATCH FOR MOST IF NOT ALL OF THE AREA THIS AFTERNOON INTO SATURDAY. CLOUD COVER WILL LIMIT DEGREE OF SURFACE BASED INSTABILITY BUT FORCING ALONG FRONT AND MODERATE SHEAR VALUES WILL SUPPORT SEVERE HAIL THREAT. 0-6 KM SHEAR VALUES INCREASE SATURDAY AFTERNOON BUT DEGREE OF INSTABILITY WILL AGAIN BE DEPENDENT ON CLOUD COVER AND PLACEMENT OF FRONT AND MESO-SCALE BOUNDARIES. WILL HAVE TO MONITOR TORNADIC THREAT AS ETA SUGGEST HELICITIES NEAR 300 OVER EXTREME SOUTHERN MISSOURI ALONG THE FRONTAL BOUNDARY. SOME MODEL DIFFERENCES SHOW UP SATURDAY NIGHT AND SUNDAY BETWEEN ETA AND THE AVN. PREFER THE ETAS POSITION OF DEVELOPING SURFACE LOW OVER THE SOUTHERN PLAINS AND FRONT. WILL CONTINUE WITH LIKELY RAIN CHANCES INTO SATURDAY NIGHT THEN CHANCES ON SUNDAY AS THE FRONT MOVES THROUGH. MADE SOME MINOR TEMPERATURE CHANGES TO THE EXTENDED. STILL LOOKS LIKE RETURN FLOW SETS UP TUESDAY WITH ANOTHER CHANCE OF SHOWERS WEDNESDAY. THANKS FOR THE COORDINATION NDFD SITES. ISC GRIDS HAVE BEEN SENT. .SGF... MO...NONE. KS...NONE. FOSTER
In the hours before
Special weather statement, Apr 19, 7:51 AM CDT, 4 hours 7 minutes before
MOZ057-058-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 751 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 123...IN EFFECT UNTIL 1 PM FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI... MILLER...MARIES. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ELDON... IBERIA AND VIENNA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV.
Special weather statement, Apr 19, 10:15 AM CDT, 1 hour 43 minutes before
MOZ055>058-067>071-078>083-089>092-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1015 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 124...IN EFFECT UNTIL 400 PM CDT FRIDAY AFTERNOON. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BENTON...CAMDEN...CEDAR...DADE...DALLAS...DENT...GREENE...HICKORY... LACLEDE...MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI...ST. CLAIR...TEXAS...WEBSTER AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...HOUSTON...LEBANON...OSAGE BEACH... ROLLA...SPRINGFIELD AND STOCKTON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTHWEST MISSOURI THIS MORNING...AND INTENSIFY IN A VERY WARM AND UNSTABLE AIRMASS ACROSS THE REGION. DESTRUCTIVE HAIL AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS...ALTHOUGH A FEW OF THE STRONGEST STORMS COULD BE CAPABLE OF PRODUCING DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BOOKBINDER
Local storm report, Apr 19, 10:17 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM 1 N POLK MO .75 INCH HAIL
04/19/02 POLK REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 19, 11:41 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1141 AM SALEM MO .75 INCH HAIL
04/19/02 DENT REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 19, 11:46 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM WAYNESVILLE MO .75 INCH HAIL
04/19/02 PULASKILocal storm report, Apr 19, 11:49 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1149 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1145 AM 7 W SALEM MO 1.75 INCH HAIL
04/19/02 DENT REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:45 AM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 45 min |
| Apr 19, 11:17 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 43 min |
| Apr 19, 11:40 AM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 35 min |
| Apr 19, 12:00 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 45 min |
| Apr 19, 12:14 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 46 min |
| Apr 19, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dallas, Hickory, Polk, St. Clair | 63 min |
| Apr 19, 4:49 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 41 min |
| Apr 19, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 56 min |
| Apr 19, 5:25 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 50 min |
| Apr 19, 5:49 PM CDT | Flash Flood Warning | SGF | Camden | 6 hr |
| Apr 19, 6:15 PM CDT | Flash Flood Warning | SGF | Maries, Miller, Pulaski | 6 hr |
| Apr 19, 6:26 PM CDT | Flash Flood Warning | SGF | Phelps | 6 hr |
| Apr 19, 6:33 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.